Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 1, NWS Wichita, KS

July 8, 20214 counties in Kansas

NWS Wichita, KS issued this heat advisory at Jul 8, 2021, 3:49 PM CDT for 4 counties in Kansas. It took effect at Jul 9, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 3:49 PM CDT (20:49 UTC)
In effect from
Jul 9, 2021, 1:00 PM CDT
Expired
Jul 9, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS73 KICT 082049
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
349 PM CDT Thu Jul 8 2021

KSZ032-033-091100-
/O.NEW.KICT.HT.Y.0001.210709T1800Z-210710T0100Z/
Russell-Lincoln-
Including the cities of Russell, Lincoln, and Sylvan Grove
349 PM CDT Thu Jul 8 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT FRIDAY...

* WHAT...Heat index values of 101 to 106 expected.

* WHERE...Russell and Lincoln Counties.

* WHEN...From 1 PM to 8 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
3 follow-up statements
780 
WWUS73 KICT 090833
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
333 AM CDT Fri Jul 9 2021

KSZ048-049-092245-
/O.EXA.KICT.HT.Y.0001.210709T1800Z-210710T0100Z/
Ellsworth-Saline-
Including the cities of Ellsworth, Wilson, and Salina
333 AM CDT Fri Jul 9 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values around 105 expected.

* WHERE...Ellsworth and Saline Counties.

* WHEN...From 1 PM to 8 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ032-033-092245-
/O.CON.KICT.HT.Y.0001.210709T1800Z-210710T0100Z/
Russell-Lincoln-
Including the cities of Russell, Lincoln, and Sylvan Grove
333 AM CDT Fri Jul 9 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...Heat index values around 105 expected.

* WHERE...Russell and Lincoln Counties.

* WHEN...From 1 PM to 8 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
483 
WWUS73 KICT 092125
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
425 PM CDT Fri Jul 9 2021

KSZ032-033-048-049-100100-
/O.CON.KICT.HT.Y.0001.000000T0000Z-210710T0100Z/
Russell-Lincoln-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, and Salina
425 PM CDT Fri Jul 9 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values around 105 expected.

* WHEN...Until 8 PM CDT.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
172 
WWUS73 KICT 100100
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
800 PM CDT Fri Jul 9 2021

KSZ032-033-048-049-100200-
/O.EXP.KICT.HT.Y.0001.000000T0000Z-210710T0100Z/
Russell-Lincoln-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, and Salina
800 PM CDT Fri Jul 9 2021

...HEAT ADVISORY HAS EXPIRED...

The heat advisory was allowed to expire at 8 pm.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this heat advisory went out at Jul 8, 12:27 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 8, 12:27 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1227 PM CDT Thu Jul 8 2021

.SHORT TERM...(Today through Saturday night)
Issued at 248 AM CDT Thu Jul 8 2021

Bottom line up front: Warmer temperatures for Today and especially
Fri. Then a chance of storms either late Fri night and Sat. Severe
storms possible for Sat afternoon/evening.

Weak ridging is expected to quickly across the area today with near
seasonal temperatures expected and mostly clear skies.

For Friday, south to southwest downslope flow will return to the
area, which will lead max temps warming well above normal, as
another shortwave moves across the northern plains. This southwest
flow will lead to max temps climbing into the upper 90s to near 100
for portions of central KS. A very warm elevated mixed layer (EML)
will keep any convection from developing across central KS for Fri
afternoon.

As this shortwave moves across Neb, latest model trends suggest that
some sort of complex of storms (MCS) will probably develop over west
central Neb, along the main synoptic front expected to move
southeast with this shortwave. Latest the GFS and NAM/WRF both tend
to agree that the MCS will drop southeast towards north central KS
by the late evening on Fri. Some uncertainty on the path of the this
MCS, with the GFS taking the complex into NE KS, while the NAM/WRF
takes it more to the south into central KS and possibly into south
central KS before it diminishes early Sat. Path of this MCS and any
outflow associated with it, will have an impact on shower/storm
chances for early Sat and Sat afternoon.

Models continue to trend slower with the main synoptic front as it
drops south into KS on Sat, but the latest ECMWF seems to be
influenced by the outflow reinforcing the main synoptic front, and
pushing the front into the forecast area early on Sat, while the GFS
seems about 6 hours slower. With either solution, plan on keeping
most of the forecast area dry until late Fri night or early Sat,
mainly associated with the timing of the above mentioned MCS.

The main frontal boundary is expected to sag south across the
forecast area on Sat morning, with the boundary expected to be
located along or just northwest of the KS Turnpike by Sat afternoon.
Atmosphere ahead of this front has higher amounts of instability and
bulk shear than yesterdays (Wed) front (speed and directional
shear), for a chance of severe storms across most of southern KS for
Sat afternoon/evening, as instability pools along the southward
moving frontal boundary.

Latest GFS shows fairly decent directional shear, and increasing
bulk shear of 50-55 kts, which would favor severe supercell
thunderstorms with a chance of large hail and damaging winds. Latest
GFS is also showing an increasing axis of 175-200 percent of normal
precipitable water (PW) values across SE KS, which may lead to very
efficient heavy rainfall producers and possible localized flooding
by Sat evening. Will have to keep an eye on areas along KS/OK border
for Sat afternoon/evening, as any supercell rooted along the frontal
boundary or any remnant outflow boundary from the Fri night MCS,
could lead to a possible short lived tornado threat.

Latest GFS suggests that the supercells will congeal into multicell
clusters for Sat evening over Sat evening/night, into some sort of
forward propagating complex of storms, which may increase the risk
of heavy rainfall and flooding for portions of SE KS. Propagation
should be the S-SE into SW MO and Ark by late Sat night.

Ketcham

.LONG TERM...(Sunday through Wednesday)
Issued at 248 AM CDT Thu Jul 8 2021

Could see the showers and a few storms linger for the rest of the
weekend, especially over the Flint Hills and SE KS, as the medium
range models suggest a northern stream shortwave will drop SE into
either eastern KS or western  Missouri for Sunday, with cyclonic
curvature on the western side of the low, producing a diurnally
driven chance of showers and a few storms into Sun and possibly into
Mon.

A warming trend looks on tap for the middle of next week as south to
southwest flow returns to the plains.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1221 PM CDT Thu Jul 8 2021

Aviation concerns are expected to remain on the low side through
the next 24 hours.

Currently have surface high pressure extending from the Upper
Mississippi Valley into the eastern OK. Meanwhile, lee troughing
has been strengthening today. Winds will eventually veer around to
the southeast by early this evening and start to increase. By
early Fri afternoon, gusts around 30-35 mph will be common for
areas along and west of I-135. Confidence is high that VFR
conditions will remain in place today and tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    91  72  95  74 /   0   0   0  10
Hutchinson      92  72  98  74 /   0   0  10  20
Newton          90  72  95  74 /   0   0  10  20
ElDorado        89  71  93  73 /   0   0  10  10
Winfield-KWLD   90  72  93  73 /   0   0   0  10
Russell         94  72 100  71 /   0   0  10  30
Great Bend      92  71  98  71 /   0   0  10  20
Salina          95  73 101  73 /   0   0  10  30
McPherson       92  71  97  73 /   0   0  10  20
Coffeyville     90  72  93  74 /   0   0   0  10
Chanute         89  72  93  74 /   0   0  10  20
Iola            88  71  92  74 /   0   0  10  20
Parsons-KPPF    90  72  93  74 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Jul 8, 4:07 AM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
407 AM CDT Thu Jul 8 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
407 AM CDT Thu Jul 8 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices of 100 to 105 degrees are expected across the region
Friday afternoon.

A complex of thunderstorms is expected to drop southeast out of
north central Kansas late Friday evening. Strong thunderstorms may
occur along the leading edge of this complex and possibly affect
potions of central Kansas, with wind gusts to 50 to 55 mph.

Severe thunderstorms are possible Saturday afternoon and Saturday
evening, especially across southern and southeast Kansas. The main
hazards will be half dollar size hail, damaging wind gusts of 60 to
70 mph winds, along with heavy rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.